Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Tallahassee, FL

May 11, 2003Ben Hill County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 11, 2003, 7:13 PM EDT for Ben Hill County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 7:13 PM EDT (23:13 UTC)
Expired
May 11, 2003, 7:45 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Ben Hill County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS52 KTAE 112313
SVRTLH
GAC017-112345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEN HILL COUNTY IN GEORGIA

* UNTIL 745 PM EDT

* AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHEAST OF QUEENSLAND...OR ABOUT 5 MILES NORTHEAST OF
  FITZGERALD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUEENSLAND...ASHTON


LAT...LON 3180 8326 3167 8318 3168 8302 3183 8309

$$

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:46 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 11, 3:46 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN MAY 11 2003

CURRENTLY: PARTLY TO MOSTLY SUNNY ACROSS MOST OF LOCAL AREA WITH
EXCEPTION BEING LOW CLOUDS PANHANDLE COAST OF FLA. TEMPS UPPER 80S
TO LOW 90S AS WARM SOUTHWEST WINDS BLOW 15 TO 20 MPH WITH GUSTS
MID-UPR 20S. THIS LIKELY VERIYING RED FLAG WARNING FOR HIGH
DISPERSION.  RADAR SHOWS LEADING EDGE OF FRONT ASSCOD MOISTURE
APPROACHING SE ALA.

DISCUSSION: MAIN WX FACTOR IS COLD FRONT DRAPPED ACROSS N GA/AL AND
FORECASTED TO MOVE ACROSS LOCAL AREA PREDAWN HOURS INTO MON MORNING.
RADAR SHOWS THAT MOST CELLS ADVECTING NE BUT SOME MOISTURE SHUD
BRUSH MNLY NE QUARTER OF CWFA TONIGHT INTO EARLY HRS OF MONDAY. SPC
HAS ALA PORTION OF CWFA IN SLIGHT RISK BUT REMOVED FROM WATCH
CONSIDERATION. STILL...NEED TO CONT TO MONITOR FOR ANY OUTFLOW
BOUNDARIES THAT MAY DROP FAR ENUF S THUS WILL KEEP TSTMS IN FCST.
FOR TONIGHT 30 PCT SE ALA/AND ADJ GA COUNTIES...20 PCT POPS REST OF
GA AND FLA EXCEPT FOR 10 PCT SE BIG BEND. WITH LOCAL AREA RMNG ON S
SIDE OF FRONT TONIGHT...MILD MINS CONT MID-UPR 60S. PATCHY FOG PSBL
E OF RIVER WHERE BEST CHC FOR LGHT WINDS...WINDS SHUD STAY UP ENUF
FOR AT BEST 4-6SM SO WILL NOT PUT IN FORECAST. WINDS SHUD DROP OFF
AFTER SUNSET SO 5 TO 10 MPH LUKS GOOD.

MONDAY THRU WED...WKNG FRONT MOVES THRU RAPIDLY WITH SATL/UPSTRM OBS
SHOWING GOOD SBSDNC/DRYG BEHIND. MOSTLY CLOUDY SKIES WITH MNLY ISOLD
MORNING ACTIVITY FOLLOWED BY CLEARING. AFTN MAXS TEMPS A BIT TRICKY
DEPENDING ON SPEED OF FRONT BUT SHUD RMN OF WARM SIDE...UPPER 80S TO
NEAR 90 INLAND. BEST CHC FOR PRECIP..ALBEIT ONLY 20 PCT MAY BE SE
BIG BEND IN SLY FLW FOR LONGEST TIME. FAIR WX ON TAP FOR WED.

TUES-WED..FAIR WX.

EXTENDED: ABOVE FRONT MAY RETURN AS WARM FRONT ON LATE WED WITH NEXT
COLD FRONT THURS OR THURS NIGHT...AND COMBINED WITH SEVERAL VORTS
MOVING ACROSS MAY HERALD RETURN TO CHC CONVECTION.

MARINE: MID AFTN BUOYS NOT IMPRESSIVE 10 MPH 2 FEET NEARSHORE WITH
10 TO 15 MPH AND 3-4 FEET WELL OFFSHORE. WILL DIVIDE CWF INTO NEAR
AND OFFSHORE TO ACCOUNT FOR FRONT INDUCED SLIGHTLY HGIHER VALUES
OFFSHORE.

FIRE WX: NO SHORT TERM CONCERNS BEYOND SUNSET TODAY.

.PRELIMINARY TEMPS/POPS...

TLH 69 90 55 86 60 21000
PFN 69 87 61 85 66 22000
DHN 64 85 58 83 60 32000
ABY 65 86 55 83 59 32000
VLD 66 88 56 86 59 22000
CTY 69 89 59 87 61 12000

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING UNTIL SUNSET SUNDAY FOR: INLAND
WALTON...HOLMES...WASHINGTON...JACKSON...CALHOUN...LIBERTY...GADSDEN.
..LEON...WAKULLA... JEFFERSON...MADISON...LAFAYETTE FOR HIGH
DISPERSION VALUES.

PREVIOUS DISCUSSION
CURRENTLY LOW CLOUDS AND PATCHY FOG ARE BEGINING TO DISSIPATE.
SHOULD GIVE WAY TO PARTLY CLOUDY SKIES AND SW WINDS AT 10 T0 15 KTS.
THE PREVIOUS MENTIONED FRONT IS STILL APPROACHING THE AREA FROM THE
NW AND HOLDING TOGETHER WELL. SPC HAS SLIGHT RISK DRAWN OVER THE
EXTREME NORTHERN PART OF CWA. SO SHOWERS AND TSTORMS ARE NOT OUT OF
THE QUESTION FOR NORTHERN ZONES THIS EVENING. NO CHANGES ARE EXPECTED
TO THE CWF AND JUST UPDATE WORDING TO THE ZONES.

RED FLAG WARNING STILL IN EFFECT FOR INLAND FLORIDA COUNTIES FOR
HIGH DISPERSION VALUES THIS AFTERNOON. THESE DISPERSION VALUES ARE
DUE TO A COMBINATION OF HIGH SURFACE WINDS SPEEDS, HIGH TRANSPORT
WINDS SPEEDS AND HIGH TEMPS EXPECTED TODAY.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING NOON UNTIL SUNSET FOR: INLAND WALTON...
HOLMES...WASHINGTON...JACKSON...CALHOUN...LIBERTY...GADSDEN.
..LEON...WAKULLA... JEFFERSON...MADISON...LAFAYETTE FOR HIGH
DISPERSION VALUES.

FIRE WEATHER WATCH INLAND COUNTIES MON FOR POSSIBLE LONG
DURATIONS OF LOW RH...MAY BE UPGRADED TO RFW THIS AFTERNOON.

BOLINSKI

PREVIOUS DISCUSSION.***********************************************
.CURRENTLY...WATER VAPOR IMAGES SHOW CLOSED LOW SPINNING OVER NRN
IA. SURFACE LOW OVER SW WI W/ COLD FRONT TRAILING INTO NRN TX & WARM
FRONT EXTENDING TO THE MID-ATLANTIC. INTENSE CONVECTION FIRING AHEAD
OF COLD FRONT FROM MI TO AR. DEEP LAYER RIDGE STILL DOMINATES THE
GULF OF MEXICO & WRN ATLANTIC. W/ EXCEPTION OF TLH & VLD
(CALM)...WINDS WERE SLY 5-10 KTS. GULF STRATUS ALREADY ADVECTING NWD
OVER WRN ZONES. NO VISIBILITY RESTRICTIONS THUS FAR. IT WAS MUGGY W/
TEMPS IN THE 70S. OVER THE WATERS...SLY WINDS 10-15 KTS & 2-3 FT
SEAS PREVAIL.

.MODELS/FORECAST...CLOSED UPPER LOW OVER UPPER MIDWEST MOVES ACROSS
THE GREAT LAKES TODAY & INTO NRN NEW ENGLAND LATE MON. ASSOCIATED
TROUGH DEAMPLIFIES RIDGE OVER SERN CONUS. COLD FRONT MOVING THRU THE
TN VALLEY THIS MORNING IS PROGGED TO WEAKEN AS IT APPROACHES THE NRN
CWFA THIS AFTN. MODELS DO EXHIBIT FRONTAL CONVERGENCE/LIFT (GFS MORE
SO THAN NGM/ETA) THIS AFTN/EVE. GUIDANCE POPS HAVE TRENDED UPWARD
SLIGHTLY IN PAST RUNS W/ LOW CHANCE NW TO ISOLATED OVER FL. AS DRIER
AIR FILTERS IN BEHIND FRONT...WILL LOWER POPS TO ISOLATED NW TONIGHT
& MAINTAIN SLIGHT CHANCES ELSEWHERE. ON MON...FRONT STILL LINGERS
OVER FL ZONES & HAVE KEPT ISOLATED/SLIGHT CHANCES. NIL POPS FOR
AL/GA ZONES. HIGH PRESSURE RIDGE ACROSS THE GULF STATES FOR MON
NIGHT/TUE...IT WILL BE COOLER & NOTICEABLY LESS HUMID.

.FIRE WEATHER...WARNING FOR MOST FL COUNTIES TODAY DUE TO 20-FT
WINDS NEAR 15 MPH AND DISPERSION INDICES >75. WATCH WILL BE ISSUED
FOR MONDAY DUE TO POTENTIALLY LONG DURATIONS OF LOW RH OVER THE
INTERIOR.

.MARINE...NO HIGHLIGHTS. SWLY FLOW TODAY VEERS TO NWLY W/ FROPA ON
MONDAY. NLY WINDS BECOME LIGHT/VARIABLE BY WED AS HIGH SETTLES OVER
THE WATERS...FOLLOWED BY A RETURN TO ONSHORE WINDS BY THU. GFS
INCREASES WINDS TO ADVISORY LEVELS OVER WRN LEGS LATE THU...BUT WILL
UNDERCUT THOSE SOMEWHAT.

.EXTENDED (WED-SAT)...WEAK DISTURBANCES EMBEDDED IN NWLY FLOW ALOFT
INCREASE PCPN CHANCES ON WED AS RETURN FLOW DRAWS MOISTURE NWD.
AFTER A BRIEF LULL WED NIGHT...NEXT SIG SYSTEM IMPACTS THE CWFA
THU/THU NIGHT. COULD SEE LINGERING SHOWERS NRN ZONES ON FRI AS
MOISTURE WRAPS AROUND LOW OVER PIEDMONT. WEAK HIGH PRESSURE IN
CONTROL FOR SAT. TEMPS TO AVERAGE NEAR NORMAL.

.PRELIMINARY TEMPS/POPS...

TLH 92 68 89 57 87 12100
PFN 88 71 86 63 86 12100
DHN 88 65 85 58 86 31-00
ABY 90 65 85 56 86 31-00
VLD 92 66 88 58 87 22100
CTY 90 69 89 60 88 122-0

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING NOON UNTIL SUNSET ALL EXCEPT BAY...GULF AND
     FRANKLIN COUNTIES FOR HIGH DISPERSION.
     FIRE WEATHER WATCH INLAND COUNTIES MON FOR POSSIBLE LONG
     DURATIONS OF LOW RH.

MAJ
Hazardous weather outlook, May 11, 5:50 AM EDT, 13 hours 23 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SUN MAY 11 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED. A COLD FRONT WILL WEAKEN AS IT
APPROACHES THE AREA FROM THE NORTHWEST. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT AS IT MOVES INTO
SOUTHERN ALABAMA AND GEORGIA TONIGHT. NO SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WITH THE FRONT MOVING THROUGH NORTH FLORIDA MONDAY MORNING...A FEW
SHOWERS OR THUNDERSTORMS ARE EXPECTED. HIGH PRESSURE WILL SETTLE
OVER THE AREA MONDAY NIGHT AND TUESDAY. THE NEXT CHANCE OF RAIN
WILL BE DURING THE LATTER HALF OF THE WEEK AS A SERIES OF UPPER
LEVEL DISTURBANCES AND A COLD FRONT MOVE THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE PANHANDLE COAST
TODAY...MAINLY DUE TO BRISK ONSHORE WINDS AND THE PRESENCE OF OCEAN
SWELLS.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

MAJ

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.